Alabama, 2021

Damaging Wind in Alabama, June 21, 2021

June 21, 2021 · NWS HUN · 1 event in 1 county or zone

Clusters of strong thunderstorms moved northeast into north Alabama during the mid afternoon hours. One of the thunderstorms knocked a tree down just north of Cherokee in Colbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong thunderstorms moved northeast into north Alabama during the mid afternoon hours. One of the thunderstorms knocked a tree down just north of Cherokee in Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 21, 12:12 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 21, 12:12 PM CST, 1 hour 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Huntsville AL
112 PM CDT Mon Jun 21 2021

.NEAR TERM...(Tonight)
Issued at 111 PM CDT Mon Jun 21 2021

Heating continues this afternoon, resulting in MLCAPE values of
2000-2500 j/kg. This has resulted in spotty small shower development
thus far in north AL and southern TN. The area is between two main
areas of moisture transport and more organized deep convection. A
band from northern MS through central AL will work its way northeast
into our area over the next few hours. The other area is along and
ahead of a cold front northern KY through northeast AR. This area
will arrive this evening from northwest to southeast. How far
southeast this maintains full intensity is still uncertain, but will
maintain the threat of gusty to damaging winds with this line.
QPF is a bit lower this run due to a more progressive movement of the
line tonight into early Tuesday morning. Amounts of 0.75-1.25 inches
will be common, but still not excluding the possibility of amounts
in the 1.5-2.0 inch range in a short period of time. Thus, will keep
the FFA out tonight.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 111 PM CDT Mon Jun 21 2021

With the passage of the cold front and only lingering light rain
showers early Tuesday morning, have opted to expire the Flash Flood
Watch at 15Z. A clearing sky will take place through the late morning
into early afternoon, with dew points falling into the 50s to lower
60s. With added sunshine, temperatures may still reach 80 in a few
areas, but some will stay in the 70s, especially the higher
elevations. Morning lows Wednesday will dip into the middle to upper
50s. A weak shortwave will pass by mostly unnoticed Wednesday with a
rather dry atmosphere. High temperatures should reach the lower to
middle 80s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 111 PM CDT Mon Jun 21 2021

An upper ridge builds east from the southwest U.S. across the western
Gulf states through the weekend. However, MCSs will charge east
across the northern Plains into the eastern corn belt, and tend to
"spillover" the ridge southeast into the OH valley. The models appear
to be less favoring this activity dropping southeast into the TN
valley. But, more diurnally driven thunderstorms may still occur
on Friday into Saturday. On Sunday, a slow moving and weakening
frontal boundary will lie from KY into northwest TN. As a result,
MCS/clusters of thunderstorms will likely spread closer to our
forecast area, especially northwest AL into southern TN. The front
may stall out just to our northwest, but will still be in close
enough proximity for greater chances of showers and thunderstorms on
Sunday (and beyond).

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jun 21 2021

Scattered SHRA and TSRA will occur through 00Z during afternoon
heating. Conditions may drop briefly to IFR in +RA with gusty winds
also possible in and near TS. A cold front will drop southeast this
evening producing a band of widespread +TSRA, again lowering
conditions to IFR at times. By 03-04Z, most of this activity will
shift southeast, with lingering SHRA possible. Ceilings will lower
into the 015-020agl range (MVFR) until 07-08Z when the cold front
will shift winds to the northwest. Lower ceilings will persist
however, even down to 005agl (LIFR). Improvement to MVFR with
ceilings ~020agl is expected by 13-14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from 7 PM CDT this evening through 10 AM CDT
     Tuesday for ALZ008>010-016.

TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 21, 4:09 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
509 AM CDT Mon Jun 21 2021

ALZ001>010-016-TNZ076-096-097-220115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
509 AM CDT Mon Jun 21 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Thunderstorms will be possible beginning this afternoon through
the overnight hours. A few of these storms could be strong to
marginally severe. Locally heavy rainfall may cause flash flooding in
a few locations. Damaging winds will be possible in the stronger
storms. A Flash Flood Watch will be in effect beginning at 7pm this
evening through 7pm Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms will be possible early Tuesday morning. Locally heavy
rainfall may cause flash flooding in a few locations.

Isolated to scattered thunderstorms will be possible Thursday
through Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 1:06 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
206 PM CDT Mon Jun 21 2021

ALZ002-003-211930-
Franklin AL-Colbert AL-
206 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belmont, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Red Bay, Cherokee, Pleasant Site, Pogo, Mynot, Mt Hester, Cedar Creek
Reservoir, Srygley Church, Maud and Allsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3469 8812 3479 8794 3451 8787 3443 8816
TIME...MOT...LOC 1905Z 245DEG 25KT 3454 8821

KTW
Special weather statement, Jun 21, 1:19 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
219 PM CDT Mon Jun 21 2021

ALZ004>007-211945-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
219 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL
LAWRENCE COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Decatur, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Madison, Athens, Redstone Arsenal, Priceville, Trinity,
Triana, Huntsville International Airport, Marshall Space Flight
Center and Tanner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3449 8704 3454 8718 3485 8682 3462 8664
TIME...MOT...LOC 1918Z 235DEG 22KT 3458 8701

KTW
Special weather statement, Jun 21, 1:31 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT Mon Jun 21 2021

ALZ002>004-212000-
Lawrence AL-Franklin AL-Colbert AL-
231 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...
NORTHEASTERN FRANKLIN AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 300 PM
CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleville, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Town Creek, Littleville, Leighton, Courtland, North Courtland, Ford
City, La Grange, Whiteoak and Northwest Alabama Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3455 8761 3461 8771 3483 8752 3469 8728
TIME...MOT...LOC 1930Z 227DEG 19KT 3463 8761

KTW

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 21, 1:33 PM CST
Where
Colbert County, 2.82 mi SSE of Lane Spgs
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.790, -87.960

A tree was knocked down at 3100 North Pike near Isbell Farms. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969362.